Montana, 2011

Flood in Montana, May 22 to 31, 2011

May 22 to 31, 2011 · NWS TFX · 1 event in 1 county or zone

The flooding of Spring Creek caused road closures in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The flooding of Spring Creek caused road closures in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 4:03 AM MST, 4 hours earlier.

Area forecast discussion, May 22, 4:03 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 AM MDT SUN MAY 22 2011

.DISCUSSION...
TODAY THROUGH TUESDAY...THE WEATHER SYSTEM THAT BROUGHT
PRECIPITATION TO MOST OF THE AREA OVER THE LAST COUPLE OF DAYS
WILL CONTINUE TO MOVE EAST OUT OF THE AREA TODAY. THIS WILL ALLOW
LINGERING PRECIPITATION TO DECREASE EAST OF A CUT BANK TO GREAT
FALLS LINE. HOWEVER...ANOTHER WEATHER SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST TODAY AND TONIGHT...THEN IT WILL SLOWLY MOVE
SOUTHEAST INTO THE NORTHERN GREAT BASIN MONDAY THROUGH TUESDAY.
THE RESULTING MOIST AND UNSTABLE SOUTHERLY FLOW ALOFT WILL BRING
PERIODS OF SHOWERS WITH POSSIBLE AFTERNOON/EVENING THUNDERSTORMS
TO MOST OF THE AREA THROUGH THE PERIOD. THE SOUTHERLY FLOW ALOFT
WILL ALSO HELP WARM TEMPERATURES ACROSS THE AREA...BUT EXTENSIVE
CLOUD COVER AND SHOWERS WILL KEEP TEMPERATURES FROM WARMING TOO
MUCH. THE END RESULT WILL BE SLIGHTLY COOLER THAN NORMAL HIGH
TEMPERATURES AND SLIGHTLY WARMER THAN NORMAL OVERNIGHT LOWS. THE
ADDITIONAL RAINFALL AND CONTINUED SNOWMELT OUT OF THE MOUNTAINS
WILL CAUSE CONTINUE FLOODING CONCERNS. PLEASE SEE DETAILS IN THE
HYDROLOGY SECTION.  COULSTON

TUESDAY NIGHT THROUGH SUNDAY...MODELS ARE IN FAIRLY CLOSE
AGREEMENT THROUGH THURSDAY. WITH THE FLOW GENERALLY STAGNANT
ACROSS THE AREA...SOME UPSLOPE PRECIPITATION SHOULD CONTINUE
ALONG THE ROCKY MOUNTAIN FRONT AND ACROSS MUCH OF CENTRAL AND
SOUTHWEST MONTANA. NORTH CENTRAL PORTIONS WILL BE THE ONLY AREA
MOSTLY DRY. THIS PATTERN WILL CONTINUE ON WEDNESDAY WITH SOME
WEAK RIDGING EXPECTED. SHOULD SEE SOME PULL-BACK WESTWARD OF THE
PRECIPITATION CHANCES REMAINING IN THE CHANCE CATEGORY ACROSS THE
WESTERN MOUNTAINS AND ADJACENT PLAINS ON THURSDAY...AS A NEW
WEATHER SYSTEM ADVANCES TO THE NORTHERN ROCKIES. AS THIS SYSTEM
PROGRESSES ACROSS MONTANA ON THURSDAY...WILL AGAIN SPREAD CHANCE
PRECIP PROBABILITIES ACROSS THE CWA...DIMINISHING LATER ON
THURSDAY. MODEL DIFFERENCES INCREASE ON FRIDAY WHILE A RIDGE IS
EXPECTED TO DEVELOP ACROSS AND FURTHER DRY OUT THE AREA.
MEANWHILE...THE ECMWF BRINGS A WEAK UPPER LOW ACROSS MONTANA...SO
WILL KEEPS PRECIP PROBABILITIES NEAR CLIMATOLOGICAL MEANS. ON
SATURDAY AND SUNDAY...MODELS BUILD A RIDGE ACROSS THE REGION.
THE ENSEMBLES ARE IN AGREEMENT THROUGH THURSDAY...THEN SOME
SPREAD DEVELOPS. THOUGH MORE SPREAD IN THE SOLUTIONS DEVELOPS BY
FRIDAY THROUGH SUNDAY...THERE IS CONSENSUS IN BUILDING A RIDGE
OVER MONTANA...BUT THE STRENGTH OF THE RIDGE VARIES. DB

&&

.AVIATION...
UPDATED 1055Z.
PERIODS OF RAIN...MODERATE TIMES...WILL CONTINUE TO FALL IN THE
GREAT FALLS/HAVRE/LEWISTOWN AREAS THROUGH THIS MORNING. ISOLATED
SHOWERS WILL BE POSSIBLE ELSEWHERE. EXPECT MOUNTAINS TO BE
OBSCURED AT TIMES THIS MORNING. SOME DRIER AIR MOVES INTO THE AREA
BY LATE SUNDAY MORNING...BUT THE AIRMASS BECOMES UNSTABLE BY MID
AFTERNOON...WITH A FEW SHOWERS/ISOLATED THUNDERSTORMS POSSIBLE
OVER CENTRAL AND SOUTHWEST MONTANA FROM THE AFTERNOON THROUGH THE
EVENING HOURS. SKIES WILL REMAIN MOSTLY CLOUDY OVERNIGHT AS
SHOWERS END THIS EVENING. DB

&&

.HYDROLOGY...
FLOOD WARNINGS CONTINUE FOR FERGUS...JUDITH BASIN...CHOUTEAU AND
CASCADE COUNTIES WHERE NUMEROUS REPORTS HAVE BEEN RECEIVED OF
ROADWAYS BEING AFFECTED BY HIGH WATER. ONE LOCATION OF NOTE IS
THE MISSOURI RIVER NEAR LANDUSKY IN FERGUS COUNTY. IT HAS EXCEEDED
FLOOD STAGE OVERNIGHT AND IS LIKELY AFFECTING THE JAMES KIPP STATE
PARK. THE MBRFC HAS ISSUED A SPECIAL FORECAST FOR THIS SITE AND
THE INFORMATION WILL BE INCLUDED IN THE WARNING STATEMENT. IN
ADDITION...A FLOOD WARNING CONTINUES FOR SOUTHERN BLAINE COUNTY
WHERE REPORTS OF FLOODING ALONG PEOPLES CREEK NEAR HAYS AND LODGE
POLE HAVE BEEN RECEIVED. WHILE PRECIPITATION WILL GRADUALLY
DIMINISH IN THESE AREAS TODAY...MELTING SNOWPACK DELAYED RAINFALL
RUNOFF WILL LIKELY CONTINUE TO KEEP AREA STREAMS AT ELEVATED
LEVELS WITH ADDITIONAL RISES STILL POSSIBLE THROUGH AT LEAST
MONDAY.

A FLOOD WATCH FOR THE GALLATIN RIVER NEAR LOGAN REMAINS IN EFFECT
UNTIL FURTHER NOTICE. THE LATEST MBRFC FORECAST HAS THIS SITE
EXCEEDING FLOOD STAGE LATE THIS AFTERNOON...HOWEVER THE RIVER
SEEMS TO BE LEVELING OFF AS OF THIS MORNING. THIS MAY ONLY BE
TEMPORARY AND THE SITUATION WILL CONTINUE TO BE MONITORED FOR A
POSSIBLE FLOOD WARNING.

A SMALL STREAM FLOOD ADVISORY ALSO REMAINS IN EFFECT FOR PORTIONS
OF GALLATIN COUNTY THROUGH AT LEAST MONDAY EVENING. ROCKS ARE
CAUSING AN OBSTRUCTION IN A CULVERT ALONG US HIGHWAY 191 BETWEEN
BOZEMAN AND BIG SKY. THIS HAS CAUSED WATER FROM SNOWMELT AND
RAINFALL RUNOFF TO RUN OVER THE ROAD...AND COUNTY OFFICIALS HAVE
CLOSED THAT PORTION OF THE ROAD. THEREFORE...THE ADVISORY WILL
LIKELY REMAIN IN EFFECT UNTIL THE OBSTRUCTION CAN BE CLEARED AND
THE ROAD IS RE-OPENED.

THE FLOOD WATCH FOR HILL AND MEAGHER COUNTIES HAS BEEN EXPANDED TO
INCLUDE THE REMAINDER OF THE TFX CWA NOT INCLUDED IN THE ABOVE
WARNINGS...ADVISORIES...AND WATCHES. SHOWERS WILL LIKELY INCREASE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND PERIODS OF SHOWERS WITH
POSSIBLE AFTERNOON/EVENING THUNDERSTORMS WILL LIKELY PRODUCE A
TOTAL OF AROUND ONE HALF INCH OF PRECIPITATION AT LOWER ELEVATIONS
AND UP TO ONE INCH IN THE MOUNTAINS. THE SNOWPACK IS STILL QUITE
SIGNIFICANT IN SOUTHWEST MONTANA AND SOILS ARE GENERALLY VERY
MOIST. MANY RIVERS...CREEKS...AND STREAMS ARE ALREADY RUNNING
QUITE HIGH AND ANY ADDITIONAL SNOWMELT AND/OR RAINFALL RUNOFF MAY
CAUSE THEM TO SWELL EVEN MORE OR POTENTIALLY CAUSE THEM TO FLOW
OUT OF THEIR BANKS. WILL CONTINUE TO MONITOR THIS SITUATION
CLOSELY FOR POTENTIAL ADVISORIES OR WARNINGS ACROSS THIS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  45  66  45 /  70  60  50  60
CTB  64  43  66  42 /  80  60  50  60
HLN  65  44  67  44 /  70  50  50  60
BZN  66  42  66  42 /  60  50  50  60
WEY  54  35  55  33 /  60  60  60  60
DLN  63  39  61  39 /  60  50  60  60
HVR  64  48  65  45 /  90  60  30  30
LWT  59  43  62  43 /  90  50  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNINGS THROUGH MID AFTERNOON MONDAY FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU AND BLAINE COUNTIES.

SMALL STREAM FLOOD ADVISORY UNTIL MONDAY EVENING FOR
PORTIONS OF GALLATIN COUNTY.

FLOOD WATCH FOR THE GALLATIN RIVER NEAR LOGAN IN GALLATIN COUNTY
UNTIL FURTHER NOTICE.

FLOOD WATCH UNTIL FURTHER NOTICE BEAVERHEAD...BROADWATER...
CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...HILL...JEFFERSON...LIBERTY...MADISON...
MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN
FRONT...TOOLE.

&&

SHORT TERM...COULSTON
LONG TERM...DB
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 22, 7:36 AM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 AM MDT SUN MAY 22 2011

MTZ008>015-044>055-231445-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
836 AM MDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR BLAINE...CASCADE...CHOUTEAU...
FERGUS...JUDITH BASIN...AND MEAGHER COUNTIES.

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR GALLATIN
COUNTY...AND A POINT FLOOD WATCH IS IN EFFECT SPECIFICALLY FOR
THE GALLATIN RIVER NEAR LOGAN IN GALLATIN COUNTY.

AN AREAL FLOOD WATCH IS ALSO IN EFFECT FOR THE REMAINDER OF NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA NOT MENTIONED ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLOOD WARNING IS IN EFFECT UNTIL AT LEAST TUESDAY MORNING.

THE SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL AT LEAST
MONDAY EVENING...WHILE THE POINT FLOOD WATCH IS IN EFFECT UNTIL
FURTHER NOTICE.

THE AREAL FLOOD WATCH IS IN EFFECT UNTIL FURTHER NOTICE.

WHILE PRECIPITATION ACROSS NORTH CENTRAL AND CENTRAL MONTANA WILL
EXIT THE AREA TODAY...ANOTHER WEATHER SYSTEM WILL BRING PERIODS
OF SHOWERS TO MOST OF THE AREA THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ALONG ALL CREEKS AND RIVERS. REPORTS
OF FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, May 22, 6:27 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 AM MDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FORT BELKNAP            48.48N 108.77W
05/22/2011  M2.95 INCH       BLAINE             MT   TRAINED SPOTTER

            TOTAL RAINFALL SINCE WEDNESDAY 7AM.

&&

NJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Meagher

When
May 22, 8:03 AM MST to May 31, 11:59 PM MST
Where
Meagher County, 3.84 mi ENE of Ringling to 4 mi WNW of Ringling
Cause
Heavy Rain / Snow Melt
Reported by
Unknown
Coordinates
46.282, -110.722

Flooding occurred on Spring Creek Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370422.